California, 2013

Flash Flood and Dust Storm in California, September 7, 2013

September 7, 2013 · NWS PSR · 3 events in 2 counties and zones

Thunderstorms developed during the afternoon hours across portions of Imperial county, affecting locations from Calexico northward to the Salton Sea. Due to the very moist and unstable nature of the atmosphere, the storms produced a variety of weather including strong and damaging outflow winds, dense blowing dust and heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed during the afternoon hours across portions of Imperial county, affecting locations from Calexico northward to the Salton Sea. Due to the very moist and unstable nature of the atmosphere, the storms produced a variety of weather including strong and damaging outflow winds, dense blowing dust and heavy rain. The heavy rain led to flash flooding near the intersection of Highway 86 and Highway 78 to the southwest of the Salton Sea. A variety of weather products were issued during the afternoon hours, including Severe Thunderstorm Warnings and Flash Flood Warnings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 7, 3:35 PM PST, 5 minutes earlier.

Area forecast discussion, Sep 7, 3:35 PM PST, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
435 PM MST SAT SEP 7 2013

.UPDATE...UPDATED AVIATION DISCUSSION...

&&

...POTENTIAL FOR SLOW MOVING STORMS AND LOCALIZED FLASH FLOODING
THROUGH THE COMING DAYS...

.SYNOPSIS...
A SIGNIFICANT INCREASE IN MOISTURE WILL BRING COOLER TEMPERATURES
AND AN UPSWING IN SHOWER AND THUNDERSTORM ACTIVITY THIS WEEKEND AND
INTO EARLY NEXT WEEK. CLOUDY SKIES IN COMBINATION WITH THE SHOWERS
AND THUNDERSTORMS WILL KEEP HIGHS WELL BELOW NORMAL THROUGH NEXT
WEDNESDAY. MOISTURE WILL BE SLOW TO CLEAR OUT OF THE AREA...KEEPING
AT LEAST SLIGHT CHANCES IN THE FORECAST THROUGH THE END OF NEXT WEEK.

&&

.DISCUSSION...
CONVECTIVE ACTIVITY REMAINS LIMITED THIS HOUR ACROSS THE SOUTH
CENTRAL ARIZONA DESERTS AS CIRRUS AND STRATO CU DECKS HAVE PERSISTED
THROUGH MORNING AND MIDDAY. TEMPERATURES UNDER MUCH OF THE CLOUDED
REGION ARE STRUGGLING INTO THE LOW 90S. AREAS OF EARLIER CLEARING
ACROSS WESTERN IMPERIAL COUNTY AS WELL AS JOSHUA TREE NATIONAL PARK
HAVE ALLOWED FOR DECENT DAYTIME HEATING...AND ARE NOW SUPPORTING ON-
GOING WIDESPREAD STORM DEVELOPMENT THROUGH THE PARK AND DOWN ALONG
THE HIGHER TERRAIN OF SAN DIEGO COUNTY. POCKETS OF UPPER LEVEL
DIVERGENCE ACROSS EASTERN ARIZONA/WESTERN NEW MEXICO AND CIRCULATION
AROUND WEAK VORT LOW MOVING THROUGH MARICOPA COUNTY HAVE ALSO
HELP INITIATE STORMS ALONG AND NORTH OF THE MOGOLLON RIM ACROSS
NORTHERN ARIZONA. SATELLITE AND GPS PWATS INDICATING READINGS OF 1.50
TO 1.75 INCHES STRETCHING NORTH THROUGH SOUTHERN UT AND NV WHILE ALSO
FILLING IN ACROSS CENTRAL AND SOUTHEASTERN ARIZONA SO FAR TODAY. WITH
TROPICAL DEPRESSION LORENA TO OUR SOUTH AND PROGGED TO CONTINUE A
SLOW TRACK NORTHWARD BEFORE STALLING OUT NEAR CENTRAL BAJA CALIFORNIA
OVER THE LATE WEEKEND...EXPECT THESE MOISTURE LEVELS TO REMAIN FOR
THE NEXT SEVERAL DAYS.

BROAD PACIFIC TROUGHING REMAINS TO OUR WEST/NORTHWEST...HELPING KEEP
ADDITIONAL WEAK JET DYNAMICS AND BROAD CYCLONIC FLOW TO THE REGION.
CU COVERAGE BEGINNING TO INCREASE ACROSS NORTHERN SONORA AND SOUTHERN
ARIZONA AS SKIES HAVE FINALLY CLEARED ENOUGH FOR THE DESERT FLOOR TO
SEE HEATING GET THINGS CONVECTIVELY GOING ACROSS THOSE AREAS. WITH A
FEW MORE HOURS OF PEAK HEATING POSSIBLE FOR THE SOUTH CENTRAL AND
WESTERN ARIZONA DESERTS AND THE CONTINUED THINNING OF CLOUD DECKS
ACROSS THE AREA...EXPECT SHOWER AND STORM COVERAGE TO INCREASE
THROUGH THE LATE AFTERNOON AND EVENING. WITH RATHER WEAK STEERING
FLOW AND MOISTURE RICH ATMOSPHERE...PRIMARY THREAT WITH STORMS
TODAY...AS WELL AS THE NEXT SEVERAL DAYS...CONTINUES TO BE VERY HEAVY
RAINFALL AND THE POTENTIAL FOR FLASH FLOODING.

THE INFLUENCE OF TROPICAL DEPRESSION LORENA AS IT WEAKENS TO A
REMNANT LOW WILL CONTINUE TO SEND SURGES OF MOISTURE NORTHWARD UP THE
GULF OF CALIFORNIA. MODEL FORECAST SOUNDINGS ARE INDICATING
PRECIPITABLE WATER VALUES OF 1.5 TO 2.0 INCHES WILL BE IN PLACE
ACROSS THE REGION THROUGH TUESDAY. MODELS ARE STILL IN GOOD AGREEMENT
THAT A LARGE AREA OF LOW PRESSURE OFF THE CALIFORNIA COAST...AND THE
ASSOCIATED UPPER LEVEL JET DYNAMICS...WILL REMAIN STATIONARY OVER THE
REGION DURING THIS TIME PERIOD. THIS WILL HELP CREATE A BROAD UPPER
LEVEL DIVERGENCE FIELD ACROSS SOUTHEAST CALIFORNIA...SOUTHWEST AND
SOUTH-CENTRAL ARIZONA OVER THE NEXT SEVERAL DAYS THAT WILL FACILITATE
SHOWERS/THUNDERSTORMS TO FORM AND BASICALLY WRING OUT THE SURPLUS
MOISTURE OUT OF THE ATMOSPHERE.

A DECENT AMOUNT OF UNCERTAINTY REMAINS WITH THIS EVENT AS FAR AS
TIMING AND PIN-POINTING THE MORE FOCUSED AREAS OF THE HEAVIEST
RAINFALL. BROAD BRUSH CHANCE TO LIKELY POP FORECAST CONTINUES THROUGH
AT LEAST MIDWEEK AND MOISTURE AND DYNAMICS WILL REMAIN OVER THE AREA.
HARD TO EXACTLY SAY WHERE THE HEAVIEST RAINFALL AMOUNTS WILL BE.
HOWEVER...THE PAST SEVERAL MODEL RUNS CONTINUE TO INDICATE THE
HEAVIEST RAINFALL AMOUNTS COULD FALL ACROSS OUR ARIZONA ZONES AND
MOST LIKELY FOCUS ACROSS HIGHER TERRAIN AREAS NORTH AND EAST OF
PHOENIX WHERE AT LEAST ON THE LOWER LEVEL SCALE THERE IS A MORE OF AN
UPSLOPE COMPONENT. TEMPERATURES WILL DEFINITELY BE ON THE DOWN TREND
WITH EXPECTED LOWER DESERT HIGHS IN THE 90S STARTING SUNDAY AND
LIKELY LASTING THROUGH THE MIDDLE OF NEXT WEEK AS CLOUD COVER AND
PRECIPITATION ACTIVITY CONTINUE.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA AND KSDL...
SHOWERS STRUGGLING TO DEVELOP ACROSS THE DESERTS AROUND THE PHOENIX
AREA. SOME STORMS OVER SOUTHERN PINAL COUNTY AS OF 2330Z...BUT THEY
ARE STILL HOURS AWAY FROM AFFECTING ANY OF THE PHOENIX TERMINALS.
BACKING OFF MENTION OF SHOWERS/THUNDERSTORMS UNTIL 02Z...WILL
RE-ASSESS AND MAY EVEN REMOVE THIS MENTION IN A FEW HOURS. DEBRIS
CLOUDS AROUND 15KFT VIRTUALLY CERTAIN HOWEVER THROUGH LATE EVENING.
WINDS WILL FAVOR DIURNAL PATTERNS.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
STORMS DEVELOPING ACROSS THE REGION ARE SLOWLY MOVING SOUTHWARD AND
SHOULD AFFECT BOTH SE CA SITES THIS EVENING. IPL/BLH BOTH LOOKING AT
THUNDER WITH THE POTENTIAL FOR BRIEF STRONG GUSTY WINDS. THUNDER
THROUGH AT LEAST 02Z WITH LINGERING SHOWERS AFTERWARD THROUGH 07Z.
IMPROVING CONDITIONS THEREAFTER.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
MONSOON MOISTURE WITH A FEW UPPER LEVEL DISTURBANCES WILL CONTINUE
TO PROVIDE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDER-
STORMS...ESPECIALLY IN THE MOUNTAINS THE REMAINDER OF THE WEEK.
MINIMUM HUMIDITIES WILL CONTINUE TO RANGE FROM 25 TO 30 PERCENT.
LIGHT WINDS ARE EXPECTED...EXCEPT ERRATIC AND GUSTY NEAR
THUNDERSTORMS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...NOLTE/MEYERS
AVIATION....LEINS
FIRE WEATHER...VASQUEZ
Hazardous weather outlook, Sep 7, 5:10 AM PST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
610 AM MST SAT SEP 7 2013

AZZ020>028-CAZ030>033-081315-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
610 AM MST SAT SEP 7 2013 /610 AM PDT SAT SEP 7 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL
ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY
RAIN...STRONG GUSTY WINDS...SOME BLOWING DUST...AND FREQUENT
LIGHTNING.

THE FLASH FLOOD THREAT IS HIGH. HEAVY RAINFALL CAN LEAD TO LOCALIZED
FLOODING CONCERNS AND INCREASED FLOW IN WASHES AND CANALS. STORM
RUNOFF CAN RAPIDLY FLOW ACROSS ROADWAYS...AND QUICKLY POOL IN LOW
LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

MOISTURE WILL REMAIN PLENTIFUL ALL WEEK. SCATTERED TO NUMEROUS
THUNDERSTORMS ARE POSSIBLE THROUGH AT LEAST TUESDAY...AND STORM
ACTIVITY WILL TAPER OFF BY FRIDAY. STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAIN AND LOCALIZED FLOODING...STRONG GUSTY WINDS AND
FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Local storm report, Sep 7, 1:51 PM PST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
251 PM MST SAT SEP 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     FLASH FLOOD      3 NE LOST HORSE-KEYS VI 33.96N 116.17W
09/07/2013                   RIVERSIDE          CA   PARK SERVICE

            FLASH FLOOD WITH WATER FLOWING OVER KEYS VIEW ROAD AND
            DEBRIS ON THE ROAD. ROAD WILL BE CLOSED.

&&

EVENT NUMBER PSR1300197

DEWEY
Special weather statement, Sep 7, 2:00 PM PST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
300 PM MST SAT SEP 7 2013

CAZ030-032-072245-
RIVERSIDE CA-
300 PM PDT SAT SEP 7 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA

UNTIL 345 PM PDT

AT 257 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF CHIRIACO SUMMIT...MOVING
SOUTHEAST AT 15 MPH. INTERSTATE 10 BETWEEN CACTUS CITY REST AREA AND
CHIRIACO SUMMIT MAY SEE PONDING OF WATER ON THE ROADWAY AND REDUCED
VISIBILITY DUE TO HEAVY RAIN.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL RIVERSIDE COUNTY...
  RURAL SOUTHERN RIVERSIDE COUNTY...

IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN
TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE
BETWEEN YOURSELF AND OTHER VEHICLES.

LAT...LON 3352 11596 3352 11595 3362 11596 3379 11595
      3384 11563 3343 11536 3343 11596
TIME...MOT...LOC 2159Z 333DEG 12KT 3362 11581

DEWEY
Local storm report, Sep 7, 2:41 PM PST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
341 PM MST SAT SEP 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     FLASH FLOOD      9 ENE LOST HORSE-KEYS V 33.99N 116.06W
09/07/2013                   RIVERSIDE          CA   PARK SERVICE

            CAMPGROUND CLOSURES DUE TO FLOODING. SHEEP PASS
            CAMPGROUND...JUMBO ROCKS CAMPGROUND. PEOPLE STRANDED ON
            ROADS AND IN CAMPGROUNDS DUE TO WATER FLOW OVER ROADWAYS

&&

EVENT NUMBER PSR1300198

DEWEY

The radar

The Yuma radar (KYUX), 82 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood, 1 dust storm. Local standard time, as filed.

Thunderstorm Wind, Imperial

When
September 7, 3:40 PM PST to 3:47 PM PST
Where
Imperial County, 1.35 mi WNW of Calexico
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
32.680, -115.500

Strong thunderstorms developed over the higher terrain of northwestern Mexico during the afternoon hours on September 7th, and they generated very strong and damaging outflow winds which spread north and into the community of Calexico. According to a trained weather spotter about 1 mile west of Calexico, gusty outflow winds estimated to be at least 75 mph in strength blew down numerous trees and cause some damage to roofs in the area. Street flooding was also reported. No injuries were reported as a result of the strong winds.

Flash Flood, Imperial

When
September 7, 4:00 PM PST to 7:00 PM PST
Where
Imperial County, 11.46 mi SSE of Salton City to 14.17 mi SE of Salton City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.143, -115.905

Thunderstorms developed across far west central portions of Imperial county during the afternoon hours on September 7th, and they affected areas to the west of the Salton Sea. Due to the very moist and unstable nature of the atmosphere, the storms produced very heavy rain, with rain rates in excess of 2 inches per hour at times. The heavy rain led to flash flooding to the west of the Salton Sea, affecting motorists on Highway 86 southeast of Winona. According to local law enforcement, flooding was reported along Highway 86 just 1/2 mile north of the junction with Highway 78. The flooding closed one of the southbound lanes leading to very slow traffic movement. A Flash Flood Warning was issued for west central Imperial county at 1556PST and it remained in effect until 1900PST. No accidents or injuries were reported due to the flash flooding.

Dust Storm, Imperial County Except the Lower Colorado River Valley

When
September 7, 4:30 PM PST to 6:00 PM PST
Where
Imperial County Except the Lower Colorado River Valley forecast zone
Reported by
Trained Spotter

Thunderstorms developed across northwest Mexico during the afternoon hours on September 7th and they generated strong gusty outflow winds in excess of 60 mph. The strong outflow winds then spread to the north and into communities such as Calexico and Heber. The winds picked up considerable amounts of dust and sand and created dust storm conditions with visibilities at or below 1/4 of a mile. A Dust Storm Warning was issued for southwest Imperial county, including the community of Heber, beginning at 1628PST and continuing through 1800PST. At 1645 PST, a trained weather spotter 1 mile west of Heber reported less than 1/4 mile visibility in a dust storm. Fortunately, no accidents or injuries were reported due to the dense blowing dust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471435, 471440, 471437.